Look-alike Drugs Cause Near Miss

Ge Li, MD, PhD

To the Editor:

I would like to report two look-alike medications and make other anesthesia professionals aware of them. The medications are dexamethasone and glycopyrrolate (see figure).


Photo showing similarity between
dexamethasone and glycopyrrolate.

Last month I worked at a surgicenter and administered anesthesia to a 4-year-old, 15-kg girl. The procedure was tonsillectomy and adenoidectomy. Because of the size of the tonsils and adenoids, the surgeon requested 20 mg of dexamethasone IV. However, glycopyrrolate was also in the same drug tray and placed in close proximity to the dexamethasone vial. I was to give 5 vials of dexamethasone (4 mg/vial), and luckily I checked the label. Otherwise, if I had given 5 vials of glycopyrrolate (0.4 mg/vial), I would have administered a total of 2 mg of glycopyrrolate, which would have been at least 10 times more than the maximal allowable dose of glycopyrrolate for the patient!

I think this “look-alike” is something important and that every anesthesiologist and anesthetist should be aware of this similarity.

Ge Li, MD, PhD
Elgin, IL